MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-13
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The cadiere forceps instrument has not been returned to isi for evaluation.Therefore the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the instrument is returned (post engineering evaluation) or if additional information is received.No image or video clip for the reported event was submitted for review.A review of the instrument log for the cadiere forceps instrument (pn# 420049-13 / lot# n10210125 655) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2021 on system sh2407 for approximately 0:15:49.The alleged event occurred on the 6th use of the instrument.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.This complaint is being reported based on the following conclusion: it was reported that the tip of the cadiere forceps instrument became loose and fell into the surgical field.The fragment was retrieved during the same procedure and a backup instrument of the same type was used to complete the procedure with no reported injury.Unintended fragments falling inside the patient may require surgical intervention.Although there was no patient injury reported, if the failure were to recur, it could cause or contribute to an adverse event.In addition, at this time, it is unknown what caused the issue to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the cadiere forceps instrument was not responding well to the commands when part of the instrument tip became loose and fell into the surgical field.The fragment was retrieved, a backup instrument of the same type was used, and the procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: the customer reported the instrument was inspected prior to use with no issues identified.No intraoperative collisions occurred.All of the fragments were confirmed to have been retrieved during the same procedure by the assistant surgeon.No procedure video was available.
 
Additional Manufacturer Narrative
D11 - the cadiere forceps instrument has been returned and evaluated by the failure analysis team.Failure analysis found the primary finding of grip tip broken to be related to the customer reported complaint.The instrument was found to have a broken grip at the grip base.A piece approximately 0.213" x 0.640" was found to be broken off the yaw pulley.The broken piece was not returned.The root cause of the broken instrument grip tips is typically attributed to mishandling / misuse, such as excess force applied to the instrument jaws.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12381060
Report Number2955842-2021-11012
Device Sequence Number19143656
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10210125
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-13
Device Catalogue Number420049
Device Lot NumberN10210125 655
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/30/2021
Supplement Date Received by Manufacturer12/16/2021
07/30/2021
Initial Report FDA Received Date08/27/2021
Supplement Report FDA Received Date01/11/2022
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown